NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How should the ear be positioned when taking a tympanic temperature in an adult?

  1. AGently pull the outer ear up and back
  2. BPush the outer ear forward against the cheek
  3. CLeave the ear alone and insert the probe deeply
  4. DGently pull the outer ear down and back
2.Nursing fundamentalsHard

When measuring blood pressure, the patient's arm is hanging down by their side below heart level. How does this affect the reading?

  1. AIt gives a falsely high reading
  2. BIt gives a falsely low reading
  3. CIt affects only the heart rate
  4. DIt has no effect on the reading
3.Infection control & patient safetyMedium

A nurse wants to set up a sterile field in the morning for a procedure that will take place after lunch. What is correct?

  1. ASet it up in the morning and ask a colleague to check it once
  2. BSet it up in the morning and leave it uncovered in an empty room
  3. CSet it up in the morning and cover it with a clean towel until the procedure starts
  4. DSet it up just before the procedure, because a waiting field may become contaminated
4.Infection control & patient safetyHard

A nurse has weeping dermatitis on both hands. What is the most appropriate action?

  1. ACover the lesions with a waterproof bandage and keep working with patients as usual
  2. BUse extra alcohol hand rub on the lesions
  3. CAvoid direct patient care and handling of equipment until it heals, and see occupational health
  4. DContinue care as usual and wear one pair of gloves
5.Prioritization & delegationMedium

A nurse teaches a patient about sublingual nitroglycerin tablets. Which statement shows a need for further teaching?

  1. A“I will sit down before I take a tablet.”
  2. B“I will swallow the tablet with a glass of water.”
  3. C“I will keep the tablets in their original dark container.”
  4. D“I may get a headache after taking a tablet.”
6.Prioritization & delegationHard

A patient with a central venous catheter suddenly becomes breathless, with chest pain and a falling SpO₂, as the line is being removed. What does the nurse do first?

  1. ASit the patient upright and finish removing the line quickly
  2. BAsk the patient to take slow deep breaths and continue
  3. CFlush the catheter with saline to clear any blockage
  4. DCover the site, turn onto the left side head down, give oxygen and call for help
7.Clinical nursingMedium

What happens in third-degree (complete) heart block?

  1. AThe atria beat chaotically with no P waves, and the ventricular rate is irregular
  2. BThe ventricles beat very fast and regularly
  3. CEvery impulse reaches the ventricles, but each one is slightly delayed
  4. DNo impulses from the atria reach the ventricles, so they beat independently
8.Clinical nursingHard

A patient taking regular ibuprofen suddenly develops severe upper abdominal pain, a rigid abdomen and becomes tachycardic. What is most likely?

  1. AA perforated peptic ulcer
  2. BConstipation
  3. CIrritable bowel syndrome
  4. DIndigestion that will settle with antacids
9.Lab values & electrolytesMedium

Which factor is most likely to raise a patient’s lithium level?

  1. ADehydration or a sudden drop in sodium intake
  2. BEating more salt than usual for several days
  3. CTaking each dose with a meal instead of before
  4. DDrinking more fluid than usual in hot weather
10.Lab values & electrolytesHard

A patient with thalassemia major has received regular red cell transfusions for years. The ferritin is now very high. What does this most likely show, and what treatment is used?

  1. AIron overload, treated with iron chelation therapy
  2. BIron deficiency, treated with IV iron supplements
  3. CAcute infection, treated with broad-spectrum antibiotics
  4. DLiver failure, treated with a liver transplant at once
11.PharmacologyMedium

A patient with Addison's disease on hydrocortisone develops a fever with flu. What is the usual advice?

  1. AStop the hydrocortisone until the fever settles, to let the body recover
  2. BMake no change, as illness does not affect cortisol needs
  3. CIncrease the dose as instructed (sick-day rules) and seek help if vomiting
  4. DHalve the hydrocortisone to reduce side effects
12.PharmacologyHard

Why is gentamicin dosing monitored with blood levels?

  1. AIt is metabolised entirely by the liver, so liver function decides the dose
  2. BIt is nephrotoxic and ototoxic with a narrow therapeutic index
  3. CIt only works at very high concentrations
  4. DIt causes severe hypoglycaemia
13.Med-surg: cardiovascular & respiratoryMedium

A patient with asthma uses their reliever inhaler more than three times a week. What does this suggest?

  1. AAsthma is well controlled with the current plan
  2. BThe preventer inhaler is no longer needed
  3. CAsthma control is poor and treatment needs review
  4. DThe reliever no longer works and should be stopped
14.Med-surg: cardiovascular & respiratoryHard

After an anaphylactic reaction to a bee sting that responded to adrenaline (epinephrine), a patient asks to go home immediately. Which advice is most appropriate?

  1. AStay for observation, then go home with an adrenaline auto-injector and teaching
  2. BGo home and take antihistamines only if the throat swells
  3. CStay in hospital for at least two weeks on daily intravenous antihistamines
  4. DGo home straight away, because anaphylaxis never recurs once adrenaline has worked
15.Med-surg: neuro, endocrine & renalMedium

How should peritoneal dialysis fluid be warmed before use?

  1. AIn a dedicated dry-heat warmer
  2. BIn a microwave oven
  3. CIn a bowl of hot tap water
  4. DIt should be used cold from the fridge
16.Med-surg: neuro, endocrine & renalHard

A patient taking digoxin has a potassium of 2.9 mmol/L. Why is this especially dangerous?

  1. ALow potassium increases the risk of digoxin toxicity
  2. BLow potassium makes digoxin leave the body faster
  3. CDigoxin stops working when potassium is low
  4. DDigoxin raises the potassium to dangerous levels
17.Med-surg: GI, perioperative & oncologyMedium

Which monitoring is especially important for a patient receiving parenteral nutrition?

  1. APeak flow and visual acuity
  2. BPupil size and limb strength
  3. CBlood glucose and signs of line infection
  4. DBowel sounds and stool colour only
18.Med-surg: GI, perioperative & oncologyHard

During a nasogastric feed, a patient starts coughing and SpO₂ falls from 96% to 89%. What should the nurse do first?

  1. AStop the feed and assess the airway and breathing
  2. BIncrease the feed rate to finish it sooner
  3. CGive a drink of water to clear the throat
  4. DLay the patient flat to help them rest
19.Maternity & obstetric nursingMedium

Which complication should the nurse monitor for after an epidural is started in labour?

  1. AIncreased bladder sensation
  2. BMaternal hyperglycaemia
  3. CMaternal hypotension
  4. DMaternal hypertension
20.Maternity & obstetric nursingHard

At 7 weeks of pregnancy, a woman reports sudden severe pain on one side of the lower abdomen, pain in the shoulder tip and dizziness. What should the nurse suspect?

  1. AHyperemesis gravidarum
  2. BA ruptured ectopic pregnancy with internal bleeding
  3. CBraxton Hicks contractions
  4. DNormal round ligament pain caused by the growing uterus
21.Pediatric nursingMedium

Which child should generally not receive a live vaccine such as MMR?

  1. AA child with severe immune suppression, for example during chemotherapy
  2. BA child who is currently taking oral antibiotics for an uncomplicated ear infection
  3. CA child with a mild cold
  4. DA child whose sibling has a cold
22.Pediatric nursingHard

Newborn pulse oximetry screening shows 97% in the right hand and 91% in the foot. What does this mean?

  1. ANormal transition; no further checks are needed
  2. BA normal result, because foot readings are always lower
  3. CA faulty probe or a cold foot; repeat the whole test at the 6-week check
  4. DAn abnormal screen that must be followed up promptly under the screening protocol
23.Mental health nursingMedium

Besides lithium levels, which tests are monitored regularly in long-term lithium treatment?

  1. ABone density only
  2. BLung function only
  3. CKidney function and thyroid function
  4. DHearing tests
24.Mental health nursingHard

During a ward community meeting, several patients complain that the ward is too noisy at night. What reflects a therapeutic milieu?

  1. AAsk the patients to write their complaints down and then do nothing
  2. BEnd the meeting so the complaint is not discussed further
  3. CDiscuss the problem openly and involve patients in finding a solution
  4. DTell the patients that the rules cannot be changed
25.Nursing math & unit conversionsMedium
12345678910111203:35?5:35 AM3:35 PM3:35 AM2:35 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 03:35 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

03:35
  1. 15:35 AM
  2. 23:35 PM
  3. 33:35 AM
  4. 42:35 AM
26.Nursing math & unit conversionsHard
8 mcg/kg/min? mg/h60 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 8 mcg/kg/min for a patient who weighs 60 kg. Express the dose rate D in mg/h. Round to two decimal places.

8 mcg/kg/min60 kg
D = mg/h
27.Dosage calculationsMedium
60 kg25 mg/kg/day3× per dayD = ? mg

A patient weighs 60 kg. The prescribed dose is 25 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

60 kg25 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 650 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

650 units1000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL6 h? gtt/min

Infuse 500 mL over 6 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL6 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
500 mg100 mL8 mL/h? mg/h

A bag contains 500 mg of a drug in 100 mL and runs at 8 mL/h. How many milligrams per hour D does the patient receive?

500 mg/100 mL8 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater240 mLtea200 mLice chips100 mLIV infusion80 mL/h × 12 hIV antibiotic2 × 100 mLurine175 mLurine275 mLurine300 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 240 mLtea: 200 mLice chips: 100 mLIV infusion: 80 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 175 mLurine: 275 mLurine: 300 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL→ 200 mL/hstart 10:00ttotal​ = ? h100 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 10:00 at 100 mL/h. After 3 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL100 mL/h · 3 h200 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 23/min, SpO₂ 96% on room air, blood pressure 124/74 mmHg, pulse 140/min, alert, temperature 36.6 °C. What is the NEWS2 total score?

RR 23SpO₂ 96%airSBP 124HR 140AT 36.6 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 98% on room air, blood pressure 124/74 mmHg, pulse 50/min, unresponsive, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 98%airSBP 124HR 50UT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Gently pull the outer ear up and back

Why this is the answer

Pulling the pinna up and back straightens the adult ear canal so the probe points at the eardrum. In young children the pinna is pulled down and back instead.

Answer

A · Gently pull the outer ear up and back
2.Nursing fundamentals

Answer: A · It gives a falsely high reading

Why this is the answer

An arm below heart level adds hydrostatic pressure, so the reading is too high. The arm should be supported at heart level, with the patient seated and relaxed.

Answer

A · It gives a falsely high reading
3.Infection control & patient safety

Answer: D · Set it up just before the procedure, because a waiting field may become contaminated

Why this is the answer

The longer a sterile field is exposed, the more likely it is to be contaminated, and an unattended field cannot be considered sterile. It is prepared just before use.

Answer

D · Set it up just before the procedure, because a waiting field may become contaminated
4.Infection control & patient safety

Answer: C · Avoid direct patient care and handling of equipment until it heals, and see occupational health

Why this is the answer

Weeping skin lesions increase the risk of passing organisms to patients and of the nurse picking up bloodborne pathogens. The nurse should avoid direct patient contact and handling of patient equipment until the condition is assessed and resolved.

Answer

C · Avoid direct patient care and handling of equipment until it heals, and see occupational health
5.Prioritization & delegation

Answer: B · “I will swallow the tablet with a glass of water.”

Why this is the answer

Sublingual tablets dissolve under the tongue and are absorbed quickly there. Sitting down reduces falls from low blood pressure, the tablets are protected from light and moisture, and headache is a common side effect.

Answer

B · “I will swallow the tablet with a glass of water.”
6.Prioritization & delegation

Answer: D · Cover the site, turn onto the left side head down, give oxygen and call for help

Why this is the answer

These signs during line removal suggest an air embolism. Covering the site with an airtight dressing stops more air entering, and the left side, head-down position helps trap air in the right side of the heart, away from the pulmonary artery. Oxygen and urgent help follow.

Answer

D · Cover the site, turn onto the left side head down, give oxygen and call for help
7.Clinical nursing

Answer: D · No impulses from the atria reach the ventricles, so they beat independently

Why this is the answer

In complete heart block the atria and ventricles are dissociated, and a slow escape rhythm drives the ventricles. Patients may be dizzy or collapse and often need pacing.

Answer

D · No impulses from the atria reach the ventricles, so they beat independently
8.Clinical nursing

Answer: A · A perforated peptic ulcer

Why this is the answer

Sudden severe pain with a board-like abdomen suggests perforation and peritonitis. The patient needs nil by mouth, IV access, analgesia and urgent surgical review.

Answer

A · A perforated peptic ulcer
9.Lab values & electrolytes

Answer: A · Dehydration or a sudden drop in sodium intake

Why this is the answer

When the body is short of sodium or water, the kidneys keep more sodium and lithium with it, so the level rises. NSAIDs, thiazide diuretics and ACE inhibitors can also raise lithium levels.

Answer

A · Dehydration or a sudden drop in sodium intake
10.Lab values & electrolytes

Answer: A · Iron overload, treated with iron chelation therapy

Why this is the answer

The body has no active way to excrete iron, so repeated transfusions cause iron overload, which can damage the heart, liver and endocrine glands. A very high ferritin reflects this, and iron chelators are used to remove the excess.

Answer

A · Iron overload, treated with iron chelation therapy
11.Pharmacology

Answer: C · Increase the dose as instructed (sick-day rules) and seek help if vomiting

Why this is the answer

During illness, the body needs more cortisol, so patients usually double their glucocorticoid dose as instructed. If they cannot keep tablets down, they need injectable hydrocortisone and urgent care.

Answer

C · Increase the dose as instructed (sick-day rules) and seek help if vomiting
12.Pharmacology

Answer: B · It is nephrotoxic and ototoxic with a narrow therapeutic index

Why this is the answer

Aminoglycosides like gentamicin can damage the kidneys and the inner ear. They are cleared renally, so levels rise in kidney impairment and are monitored.

Answer

B · It is nephrotoxic and ototoxic with a narrow therapeutic index
13.Med-surg: cardiovascular & respiratory

Answer: C · Asthma control is poor and treatment needs review

Why this is the answer

Needing a reliever often, waking at night with symptoms or limiting activity indicates poorly controlled asthma. Inhaler technique, adherence and triggers should be checked and the regular preventer treatment stepped up.

Answer

C · Asthma control is poor and treatment needs review
14.Med-surg: cardiovascular & respiratory

Answer: A · Stay for observation, then go home with an adrenaline auto-injector and teaching

Why this is the answer

Biphasic reactions can occur hours after the first reaction resolves, so patients are observed for a period determined by severity and local guidance. Before discharge they receive adrenaline auto-injectors with training, a written plan and referral to an allergy service.

Answer

A · Stay for observation, then go home with an adrenaline auto-injector and teaching
15.Med-surg: neuro, endocrine & renal

Answer: A · In a dedicated dry-heat warmer

Why this is the answer

Warming dialysate to body temperature improves comfort. A microwave heats unevenly and can create hot spots; soaking can contaminate the ports. Manufacturer-approved dry heat warmers are used.

Answer

A · In a dedicated dry-heat warmer
16.Med-surg: neuro, endocrine & renal

Answer: A · Low potassium increases the risk of digoxin toxicity

Why this is the answer

Digoxin binds to the sodium–potassium pump, and low potassium increases this binding. Hypokalaemia therefore raises the risk of toxicity and arrhythmias, even with a normal digoxin level. The potassium is corrected and the patient monitored.

Answer

A · Low potassium increases the risk of digoxin toxicity
17.Med-surg: GI, perioperative & oncology

Answer: C · Blood glucose and signs of line infection

Why this is the answer

PN can cause hyperglycaemia and electrolyte disturbance, and the central line is a route for bloodstream infection. Glucose, electrolytes, fluid balance, weight and temperature are monitored closely.

Answer

C · Blood glucose and signs of line infection
18.Med-surg: GI, perioperative & oncology

Answer: A · Stop the feed and assess the airway and breathing

Why this is the answer

Coughing and desaturation suggest aspiration or a displaced tube. The feed is stopped, the patient is sat up, oxygen is given as needed, and medical review and checking of tube position follow.

Answer

A · Stop the feed and assess the airway and breathing
19.Maternity & obstetric nursing

Answer: C · Maternal hypotension

Why this is the answer

An epidural causes vasodilation, so blood pressure can fall, which reduces blood flow to the placenta. Blood pressure and the fetal heart rate are checked frequently, and bladder distension is common because sensation is reduced.

Answer

C · Maternal hypotension
20.Maternity & obstetric nursing

Answer: B · A ruptured ectopic pregnancy with internal bleeding

Why this is the answer

One-sided pain, shoulder-tip pain and dizziness early in pregnancy suggest a ruptured ectopic pregnancy. It is an emergency: monitor vital signs, obtain IV access and get urgent medical help.

Answer

B · A ruptured ectopic pregnancy with internal bleeding
21.Pediatric nursing

Answer: A · A child with severe immune suppression, for example during chemotherapy

Why this is the answer

Live vaccines are generally contraindicated in severe immune suppression and in pregnancy. Mild illness and antibiotic treatment are not contraindications.

Answer

A · A child with severe immune suppression, for example during chemotherapy
22.Pediatric nursing

Answer: D · An abnormal screen that must be followed up promptly under the screening protocol

Why this is the answer

The right hand reflects pre-ductal blood and the foot post-ductal blood. A difference of more than 3%, or a reading below about 95% in both limbs, is an abnormal screen. Depending on the protocol this means a prompt repeat test or immediate medical review, with echocardiography if it persists, because it can signal critical congenital heart disease.

Answer

D · An abnormal screen that must be followed up promptly under the screening protocol
23.Mental health nursing

Answer: C · Kidney function and thyroid function

Why this is the answer

Lithium can cause hypothyroidism and reduce kidney function (including nephrogenic diabetes insipidus), so kidney and thyroid function, calcium and weight are checked regularly.

Answer

C · Kidney function and thyroid function
24.Mental health nursing

Answer: C · Discuss the problem openly and involve patients in finding a solution

Why this is the answer

In a therapeutic milieu, the ward environment itself is used for treatment. Shared decision-making in community meetings builds responsibility, social skills and trust.

Answer

C · Discuss the problem openly and involve patients in finding a solution
25.Nursing math & unit conversions

Answer: 3:35 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

03 → 3 AM

Answer

3:35 AM

Answer

3:35 AM
26.Nursing math & unit conversions

Answer: D = 28.8 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 8 mcg/kg/min × 60 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 8·60·60/1000 = 28.8 mg/h

Answer

D = 28.8 mg/h
27.Dosage calculations

Answer: D = 500 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

25·60 = 1500 mg

Per dose

D = 1500/3 = 500 mg

Answer

D = 500 mg
28.Dosage calculations

Answer: V = 0.65 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 650/1000 = 0.65 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.65 mL
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 500·15/360 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: D = 40 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

500/100 = 5 mg/mL

Dose rate

D = 5·8 = 40 mg/h

Answer

D = 40 mg/h
31.IV fluids & fluid balance

Answer: B = 900 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 200 = 440 mL
ice chips: 100/2 = 50 mL
IV infusion: 80·12 = 960 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1650 mL

Total output

175 + 275 + 300 = 750 mL

Balance

B = 1650 − 750 = 900 mL

Answer

B = 900 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 6.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·3 = 300 mL
1000 − 300 = 700 mL left

Second part

700/200 = 3.5 h

Total time

t = 3 + 3.5 = 6.5 h

Answer

t = 6.5 h

That is about 6 h 30 min, so the bag runs out at about 16:30.

33.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 23/min → 2
SpO₂ 96% → 0
on air → 0
SBP 124 mmHg → 0
HR 140/min → 3
alert (A) → 0
T 36.6 °C → 0

Add

NEWS2 = 2 + 0 + 0 + 0 + 3 + 0 + 0 = 5

Answer

NEWS2 = 5
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 98% → 0
on air → 0
SBP 124 mmHg → 0
HR 50/min → 1
unresponsive (U) → 3
T 37.7 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 1 + 3 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions